| Catalog Number |
126646 |
| Medical Device Problem Code |
Off-Label Use (1494)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/28/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that during a tha revision performed due to an infection, the initial plan was to retain the existing cup and stem while replacing the femoral head with an or3o implant.The existing components included a metal r3 liner, 58 mm shell and a hemi head 46mm.Although the femoral head was successfully removed, the sleeve remained lodged on the neck-trunnion.The surgeon requested a tandem unipolar 46mm for the replacement; however, he was advised that using a unipolar head with this construct was off-label.Based on the size of the shell (58 mm) and that the sleeve was stuck, the recommendation was to remove the metal r3 liner, replacing it with a xlpe r3 liner, and using a 40 mm oxinium head, as the unipolar head was not suitable for the r3 metal-on-metal construct.Despite having multiple options available in the or and being aware that it was an off-label use, the surgeon decided to proceed with the tandem unipolar 46mm.The head was impacted and the hip was reduced.The surgeon reviewed the x-rays and was satisfied with the result.It was mentioned that the patient was in bad shape and would likely be revised soon.The patient¿s current health status is unknown.
Additional Manufacturer Narrative
D4 has been updated.The device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for endoprostheses systems provides complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.The clinical/medical investigation concluded that the adverse event was likely caused partially or wholly by the user of the product.The patient impact could not be determined.No determination on future impact to the patient can be confirmed; however, early intervention including revision/replacement cannot be ruled out.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.